Itching, especially lower legs

Hi, I'm new to this community, but would like to ask a question. I get terrible itching. It's mainly on my lower legs, but also buttocks, arms and shoulders. I thought it was my cancer tablets (which are known for causing itching) so with my oncologists permission, I stopped them for a 4 week period. No change. Then I thought it might be Adcal +D3 as I'd only been taking that for a few weeks, so I stopped that too. I usually take 1 anti histamine a day, but as that didn't solve it either, I increased it to 2 a day. It does seem to have eased off a bit, but I've often wondered if it is a type of skin condition, eczema or psoriasis for example. My lower legs are also quite red (I've ruled out Cellulitis) and where I have scratched, I have what my medics call erythematous legs. Any suggestions as to what is causing the itching?

6 Replies

oldestnewest
  • Hi poemsgalore, I'm sorry to hear of your itching. I spent years itching before the Dermatologists discovered that I was allergic to formaldehyde and formaldehyde releasers. Have you checked basic things like the washing powder [etc] that you use? They do change the formula frequently and you could be allergic to something in that, for example.

    When I had another bout of itching, I discovered that an older sedating antihistamine, called Hydroxyzine, was much better at stopping the itching. I started with a dose of 10mg at night but later, had to increase it to 25mg. I have now stopped taking it and don't itch very often these days, thank goodness.

    I can't use the emollients that the Dermatologists prescribe because of the ingredients. I find Nivea suits me

  • Hi Poemsgalore, have you discussed this itching with your GP? It may be that you are suffering from a treatable skin condition that he or she can help you with, and/or refer you to a dermatologist in your local area. In the meantime, to find out more about eczema or psoriasis, please visit the information pages on our website here:

    britishskinfoundation.org.u...

  • Thanks for your replies. Will take all that on board. It has improved since stopping Anastrazole and Adcal + D3 and doubling up cetirizine. I'll wait and see what happens when I start Tamoxifen first.

  • Hi poemsgalore, I'm on letrozole now and also Adcal-D3 and a biphosphonate....... what fun it is having dodgy skin then taking oestrogen-grabbing anti-cancer drugs that make your skin so much worse, then add the drying effects of Adcal........I am using gallons of Doublebase gel with periodic dods of eumovate or fusibet if skin becomes too inflamed. And I have lymphoedema so I have to be ultra careful of skin on left hand/arm. See if your GP will refer you to a dermatologist as a specialists view of your skin may help.

  • Blimey lovesradio, you are about as bad as I am with multiple health problems. I haven't had a definitive DX for my skin yet. I'm lucky in that my oncologist has said I can take 4 weeks off and when I start again, it will be Tamoxifen and not Anastrazole. As I'm only very mildly Osteopenic, I can leave off the Adcal D3 too. Taking 2 anti histamine tablets seems to be helping as well. Creams I use (sometimes they work, other times they make itching worse) are E45, Aveeno, Sudocrem and zinc and castor oil cream. Not all at the same time I hasten to add!! Some days I don't bother, but my ankles get rather sore if I do that. Must see my GP about the problem. Trouble is, other health matter always get in the way. I'm going for my first annual mammogram on 10th December. How long ago were you DX with cancer?

    I also have to see a rheumatologist, and a respiratory consultant. Think I'll take a tent to the hospital and live there permanently...lol.

  • What other meds are you taking? I know codeine makes me itch something awful, but is somewhat relieved by antihistamines. Definitely go see your doctor about this though. They may even want to check some routine blood tests and make sure you aren't heading for diabetes or kidney or liver problems, as all of those can cause itching, so good to do the tests and rule them out.

You may also like...